Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS State College, PA

April 30, 2017Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 30, 2017, 6:19 PM EDT for Huntingdon County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 6:19 PM EDT (22:19 UTC)
Expired
Apr 30, 2017, 7:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Huntingdon County, PA

The radar

The State College radar (KCCX), 46 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:40 PM EDTTSTM WND DMG5 Nne Huntingdon, PATREES AND WIRES DOWN ALONG ROUTE 26 NORTH OF HUNTINGDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS51 KCTP 302219
SVRCTP
PAC061-302315-
/O.NEW.KCTP.SV.W.0018.170430T2219Z-170430T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
619 PM EDT SUN APR 30 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Huntingdon County in central Pennsylvania...

* Until 715 PM EDT

* At 618 PM EDT, a severe thunderstorm was located near Williamsburg,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Huntingdon, Raystown Dam, Mill Creek, Petersburg, Alexandria,
  McConnellstown and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 7815 4047 7813 4050 7813 4049 7815
      4055 7814 4053 7817 4056 7820 4058 7818
      4061 7779 4055 7784 4050 7781 4040 7792
TIME...MOT...LOC 2218Z 267DEG 22KT 4049 7815 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
1 follow-up statement
874 
WWUS51 KCTP 302306
SVSCTP

Severe Weather Statement
National Weather Service State College PA
706 PM EDT SUN APR 30 2017

PAC061-302315-
/O.CON.KCTP.SV.W.0018.000000T0000Z-170430T2315Z/
Huntingdon PA-
706 PM EDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN HUNTINGDON COUNTY...

At 706 PM EDT, a severe thunderstorm was located over Allensville,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Huntingdon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 7789 4060 7793 4061 7779 4055 7784
      4050 7781 4044 7788
TIME...MOT...LOC 2306Z 259DEG 17KT 4054 7782 

HAIL...1.00IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:50 PM EDT, 29 minutes earlier.

Area forecast discussion, Apr 30, 5:50 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
550 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A nearly stationary front will remain just south of PA today.
A strong cold front will move across the region on Monday
followed by brisk west to northwest winds and cooler air for
Tuesday. Fair weather with milder temperatures will occur
Wednesday under a weak ridge of high pressure. Deep moisture
will flow north into the state Thursday afternoon through Friday
bringing a return to inclement weather.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The strong late April sun has effectively led to the western
periphery of the low cloud shield eroding as the warm air tries
to chew away at the cool air damming pattern. Eastern areas
remain relatively cool with more clouds than sun, but even there
satellite indicates there are a lot of thin areas and breaks.

Latest radar shows that convection has fired in the unstable air
over western PA where the sun has been out all day. These
popcorn cells are streaking NNE over my western and NWRN zones,
and will likely continue into the late afternoon before lowering
sun angles lead to a weakening trend.

QPF is expected to be generally a few hundredths to around one
tenth of an inch on average with the usual isolated heavier
amounts in the stronger convection.

After the usual melting away of the convection when the sun goes
down, the remainder of the overnight should stay dry in most
locations. It will be very mild in the mid to upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday represent the most active day in the forecast period.

A potent cold front is expected to pass through the region
during the afternoon and early evening Monday. Strong deep
layer shear and respectable instability are generated by all the
near term deterministic models. SPC has elevated the RISK to
ENHANCED with EHI's forecast in the 2-3 range (anything above
1.0 is considered significant). The mitigating factor to be
aware of (as always) will be the amount of cloud cover in the
warm air ahead of the cold front. The cool air damming as
defined by low level stability is forecast to mix out rapidly
early in the day. With the cold front and upper flow strongly
aligned, I would expect the warm sector to mix out and at least
a healthy mix of sun and clouds to develop by mid to late
morning.

Temps should return/rise to very very warm levels on Monday.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and QPF up over one inch in some spots. WPC highlights
a small portion of my NERN zones with a MARGINAL risk of heavy
rain/flooding. It's too soon to get into watches at this point.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Expect significant convection to be ongoing/near to exiting the
CWA at the start of the period Monday night. Cold front forcing
the convection will move east through the state overnight into
Tuesday morning, advecting much chillier air into the state
Cyclonic flow with a gusty NW wind and unsettled light showery
weather will persisting mainly for the northern part of the
state right into Wednesday.

A chance for a more widespread (potentially MDT to HVY) rain
arrives Thu into Fri as latest 00Z Operational GFS/EC run and
their EFSs are coming into decent/converging agreement with an
area of low pressure progged to develop along the southern
Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers (and
yes, maybe even the last gasp of show showers until later this
fall).

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Adjusted 21Z TAFS for ongoing convection.

Earlier discussion below.

Cool, stable air with MVFR stratus covers the eastern half of
central Pennsylvania, while the western half is solidly in the
warm, humid air with -SHRA and TSRA developing.

The eastern airfields of KIPT, KMDT and KLNS currently have an
MVFR status layer that is eroding rapidly as evidenced by
satellite. These areas will slowly break into good VFR up
through sunset. Patchy fog is possible overnight with low level
moisture and stable air in place.

An area of showers and thunderstorms are developing over western
Pennsylvania and will gradually move toward KBFD and KJST where
VCTS and VCSH have been added to the forecast. However, these
storms are pulsing up and down and as they move into the stable
air where stratus was slow to lift, expect them to diminish in
coverage before reaching KAOO and KUNV.

A cold front will approach the region tomorrow but precipitation
will hold off until after this forecast period.

Outlook...

Mon...Breezy. Showers/thunderstorms likely with periods of
sub-VFR. A few strong-severe storms possible wrn 1/2 Monday
afternoon/evening. FROPA Monday night.

Tue-Wed...Breezy with a chance of showers NW.

Thu...Widespread sub-VFR with rain likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte/Martin
Hazardous weather outlook, Apr 30, 9:17 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
917 AM EDT Sun Apr 30 2017

PAZ004-005-010-017-024-033>036-064-011330-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-Bedford-Fulton-
Franklin-Adams-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There is a Marginal risk of a severe thunderstorm this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-056>059-
063-065-066-011330-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
York-Lancaster-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 5:28 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
528 PM EDT SUN APR 30 2017

PAZ024-025-302230-
Blair PA-Cambria PA-
528 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 527 PM EDT, Doppler radar indicated a strong thunderstorm over
Cresson, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Loretto, Bellwood, Gallitzin, Horseshoe
Curve, Sinking Valley, Lakemont, Canoe Creek State Park, Cresson,
Duncansville, Williamsburg, Sankertown, Lilly, Tipton, Tunnelhill,
Ashville, Peoples Natural Gas Field, Allegheny Portage Railroad
National Historic Site and Penn State Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7868 4064 7827 4047 7816 4039 7863
TIME...MOT...LOC 2127Z 258DEG 9KT 4045 7857

Martin
Special weather statement, Apr 30, 5:50 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
550 PM EDT SUN APR 30 2017

PAZ004-302215-
Warren PA-
550 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 615
PM EDT...

At 550 PM EDT, Doppler radar indicated a strong thunderstorm 11 miles
northeast of Tionesta, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Warren, Sheffield, Warren South, Kinzua Dam, Chapman State Park and
Clarendon.

LAT...LON 4183 7892 4183 7895 4162 7896 4163 7937
      4188 7914 4192 7892
TIME...MOT...LOC 2150Z 227DEG 35KT 4161 7930

Evanego
Local storm report, Apr 30, 6:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
602 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ALTOONA                 40.51N  78.40W
04/30/2017  M0.88 INCH       BLAIR              PA   SOCIAL MEDIA

            NICKEL-SIZED HAIL REPORTED IN THE FAIRVIEW SECTION OF
            ALTOONA.

&&

EVENT NUMBER CTP1701105

EVANEGO
Local storm report, Apr 30, 6:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     ALTOONA                 40.51N  78.40W
04/30/2017                   BLAIR              PA   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

&&

EVENT NUMBER CTP1701106

EVANEGO
Special weather statement, Apr 30, 6:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
611 PM EDT SUN APR 30 2017

PAZ026-302245-
Huntingdon PA-
611 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
645 PM EDT...

At 611 PM EDT, Doppler radar indicated a strong thunderstorm over
Williamsburg, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Huntingdon, Raystown Dam, Alexandria, McConnellstown, Petersburg and
Juniata College.

LAT...LON 4042 7817 4047 7813 4050 7813 4049 7815
      4055 7814 4053 7817 4056 7820 4056 7813
      4057 7813 4057 7798 4040 7798
TIME...MOT...LOC 2211Z 268DEG 20KT 4048 7822

KF
Special weather statement, Apr 30, 6:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EDT SUN APR 30 2017

PAZ004-005-302245-
McKean PA-Warren PA-
617 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar indicated a strong thunderstorm over
Ludlow, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Kane, Rew, Smethport, Cyclone, Ludlow, Marshburg, Westline, Kinzua
Bridge State Park, Wetmore, Sheffield, Betula, James City, Lewis Run,
Mount Jewett and Bradford Airport.

LAT...LON 4165 7836 4162 7874 4163 7874 4162 7882
      4163 7902 4176 7908 4199 7848
TIME...MOT...LOC 2217Z 253DEG 39KT 4170 7894

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:44 AM EDTSpecial Weather StatementCTPClinton31 min
Apr 30, 6:52 AM EDTSpecial Weather StatementCTPClinton38 min
Apr 30, 4:46 PM EDTSpecial Weather StatementCTPBlair, Cambria29 min
Apr 30, 5:15 PM EDTSpecial Weather StatementCTPClearfield60 min
Apr 30, 5:28 PM EDTSpecial Weather StatementCTPBlair62 min
Apr 30, 5:49 PM EDTSevere Thunderstorm WarningCTPBlair56 min
Apr 30, 5:50 PM EDTSpecial Weather StatementCTPWarren25 min
Apr 30, 6:11 PM EDTSpecial Weather StatementCTPHuntingdon34 min
Apr 30, 6:17 PM EDTSpecial Weather StatementCTPMcKean28 min
Apr 30, 6:47 PM EDTSpecial Weather StatementCTPMcKean28 min
Apr 30, 6:48 PM EDTSpecial Weather StatementCTPMifflin27 min
Apr 30, 7:10 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.